Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 215, NWS Jackson, MS

June 29, 2002Lowndes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 29, 2002, 4:31 PM CDT for Lowndes County, Mississippi. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2002, 4:31 PM CDT (21:31 UTC)
Expired
Jun 29, 2002, 4:55 PM CDT
In force
24 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Lowndes County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 994 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
994 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 292131
SVRJAN
MSC087-292155-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
431 PM CDT SAT JUN 29 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOWNDES COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 455 PM CDT

* AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LOWNDES COUNTY...OR ABOUT 5 MILES
  SOUTHWEST OF COLUMBUS.  THE STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL LOWNDES COUNTY 

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3350 8861 3335 8858 3335 8836 3349 8835

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 4:10 PM CDT, 21 minutes earlier.

Area forecast discussion, Jun 29, 4:10 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
410 PM CDT SAT JUN 29 2002

FORECAST PROBLEM THIS PACKAGE...
SHOWER AND THUNDERSTORM CHANCES

OVER THE NEXT FEW DAYS...IT LOOKS LIKE SLIGHTLY DRIER AIR WILL
GRADUALLY FILTER INTO THE FORECAST AREA.  THERES NOT MUCH
DIFFERENCE IN THE MAJOR SHORT-TERM MODELS.  HOWEVER...ILL LEAN A
LITTLE MORE TOWARD THE AVN SOLUTION SINCE IT SEEMS TO HAVE A
SLIGHTLY BETTER GRASP ON THE MOISTURE FIELDS.

FOR THE VERY NEAR-TERM...FIRST PERIOD RAIN CHANCES WILL BE BASED ON
CURRENT RADAR TRENDS.  ILL PLAN ON CARRYING SCATTERED COVERAGE
ACROSS MAINLY EASTERN SECTIONS...WITH ISOLATED COVERAGE ELSEWHERE.

A 500 MB SHEAR AXIS...REMAINED ACROSS NORTHERN MISSISSIPPI AS OF THE
1200 UTC ANALYSIS THIS MORNING.  THIS AXIS IS PROGGED TO GRADUALLY
BECOME PINCHED OFF THROUGH MONDAY...AS RIDGING WORKS ITS WAY INTO
THE FORECAST AREA FROM THE NORTH AND SOUTH.  THE RESULTANT NORTHERLY
WIND COMPONENT (ALBEIT LIGHT) WILL DRY OUT THE ATMOSPHERE JUST A
BIT.  PRECIPITABLE WATER VALUES BETWEEN 1.75 AND 2 INCHES OVER THE
FORECAST AREA THIS MORNING SHOULD DROP SOME QUARTER TO HALF INCH
THROUGH MONDAY MORNING.  THIS STILL LEAVES PRECIPITABLE WATER VALUES
MORE THAN 100 PERCENT OF NORMAL FOR THIS TIME OF YEAR.  ALSO...A 500
MB THERMAL TROUGH WILL SERVE TO INCREASE INSTABILITY OVER THE AREA
TOMORROW AFTERNOON.  SO WITH A LITTLE MORE SUNSHINE EXPECTED...IM
TENTATIVELY PLANNING ON RAISING SHOWER AND THUNDERSTORM CHANCES
SLIGHTLY FOR SUNDAY.  WITH A FOCUSING MECHANISM THATS GRADUALLY
WEAKENING...I WOULD EXPECT A MORE DIURNAL TREND AND WILL WORD AS
SUCH IN THE ZONES.

THE COLD POCKET OF AIR AT 500 MB WILL MOVE EAST MONDAY...AS A
SURFACE LOW DEVELOPS NEAR COASTAL ALABAMA.  THIS FEATURE SHOULD
GENERALLY REMAIN OVER SOUTH-CENTRAL ALABAMA/NORTHERN FLORIDA
PANHANDLE EARLY IN THE WEEK...KEEPING MOST OF THE PRECIPITATION
(ASSOCIATED WITH THIS SYSTEM) EAST OF THE FORECAST AREA.  CLOSER TO
HOME...A WEAK UPPER-ATMOSPHERIC FLOW WILL CONTINUE WITH PRECIPITABLE
WATER VALUES REMAINING MORE THAN 100 PERCENT OF NORMAL.  STEEPENING
MID-TROPOSPHERIC LAPSE RATES SHOULD ALLOW SHOWER AND THUNDERSTORM
COVERAGE TO REMAIN SLIGHTLY BETTER THAN NORMAL...WITH NO MAJOR
CHANGE EXPECTED THROUGH TUESDAY.

FOR DAYS 4 THROUGH 7 (WEDNESDAY THROUGH SATURDAY)...IT LOOKS LIKE
THE MEDIUM-RANGE MODELS ARE GENERALLY IN AGREEMENT ON THE FINAL
OUTCOME.  LOW PRESSURE OVER THE NORTHERN FLORIDA PENINSULA WILL KEEP
MOISTURE PLENTIFUL ACROSS THE REGION INTO MID-WEEK.  AS THAT SYSTEM
MOVES EAST...RIDGING SHOULD BUILD INTO THE FORECAST AREA AT ALL
LEVELS FOR THE END OF THE WEEK.  THE AVN EXTENDED REDUCES BOUNDARY
LAYER MOISTURE TO AROUND 50 PERCENT OVER MUCH OF THE AREA BY
FRIDAY.  HOWEVER...THIS IS PROBABLY IN RESPONSE TO THE SLIGHTLY
STRONGER RIDGING EXHIBITED BY THE MODEL IN COMPARISON TO OTHER
MODELS.  SO FOR THE TIME BEING...I WONT MAKE MANY CHANGES IN THE
EXTENDED.

PRELIMINARY NUMBERS FOLLOW BELOW.

FCSTID = 10
JAN  71  92  71  92 /  20  30  30  40
MEI  70  91  70  92 /  30  40  30  40

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

BUTTS

In the hours before

Special weather statement, Jun 29, 2:59 PM CDT, 1 hour 32 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
259 PM CDT SAT JUN 29 2002

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING... ACROSS SOUTHEAST ARKANSAS... NORTHEAST LOUISIANA...
AND MUCH OF CENTRAL AND SOUTH MISSISSIPPI. NO SEVERE STORMS ARE
ANTICIPATED.

A MOIST AND UNSTABLE AIRMASS CONTINUES TO BE IN PLACE OVER THE
LOWER MISSISSIPPI VALLEY. SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO CONTINUE DEVELOPING AS DAYTIME HEATING CONTINUES. LOCALLY
HEAVY RAINFALL... FREQUENT LIGHTNING... AND WIND GUSTS TO 50 MPH
ARE LIKELY WITH THE STRONGEST STORMS.  THE MOST WIDESPREAD
THUNDERSTORM ACTIVITY WILL OCCUR BETWEEN 4 PM AND 9 PM.

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NEEDED THROUGH
TONIGHT.

...FLOODING...
DUE TO A MOISTURE LADEN AIRMASS... THUNDERSTORMS WILL PRODUCE
LOCALLY SIGNIFICANT RAINFALL AMOUNTS IN SHORT TIME DURATIONS.
PONDING OF WATER ON ROADS AND IN LOW LYING AREAS MAY OCCUR...
ALONG AND EAST OF THE INTERSTATE 55 CORRIDOR.  DRIVERS SHOULD
EXERCISE CAUTION ON WET ROADWAYS TO AVOID HYDROPLANING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:46 PM CDTSevere Thunderstorm WarningJANClarke29 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.